September 23, 2013 — JAMA Ophthalmology has published a study linking the use of statins (Lipitor, Zocor, etc.) to a 9-27% increased risk of cataracts. Longer use of statins was also associated with a higher risk of cataracts.
The conclusions were based on data collected from one military health care system between October 2003 and March 2010. Researchers compared patients who used a statin for at least 90 days to patients who never used a statin during the study period.
They found a 9% increased risk of cataracts when comparing users to non-users. The risk of cataracts increased 27% after they controlled for individual factors — age, sex, weight, healthcare use, pre-existing vision problems, medications, alcohol use, and drug use.
An estimated 32 million Americans take a statin, including 50% of men aged 65-74, according to a study conducted by Harvard Health in 2011. This population is also at risk of developing cataracts, type-2 diabetes, and memory problems, which are additional side effects of statins.
Given the growing list of debilitating side effects, many experts are cautioning physicians to prescribe the drugs only when the benefit clearly outweighs the risk. Authors of the study concluded:
“The risk for cataract is increased among statin users as compared with nonusers. The risk-benefit ratio of statin use, specifically for primary prevention, should be carefully weighed, and further studies are warranted.”